Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 18, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Mar 31, 2009, 2:36 AM CDT for 12 counties in Kansas. It took effect at Mar 31, 2009, 11:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2009, 2:36 AM CDT (07:36 UTC)
- In effect from
- Mar 31, 2009, 11:00 AM CDT
- Expired
- Mar 31, 2009, 3:32 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 310736 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 236 AM CDT TUE MAR 31 2009 ...STRONG NORTHWEST WINDS WILL RETURN TODAY... .AS A DISTURBANCE IN THE MID LAYERS OF THE ATMOSPHERE TRAVELS EAST THROUGH NORTHERN KANSAS TODAY, THE PRESSURE GRADIENT AT THE SURFACE WILL TIGHTEN UP. IN RESPONSE AT THE SURFACE, STRONG WEST TO NORTHWEST WINDS WILL INCREASE ABOVE ADVISORY CRITERIA BY LATE MORNING. THE STRONG WINDS WILL BEGIN TO SUBSIDE AROUND SUNDOWN. KSZ030-031-043>046-311900- /O.NEW.KDDC.WI.Y.0018.090331T1600Z-090401T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 236 AM CDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY, WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. NORTHWEST WINDS WILL INCREASE BY LATE MORNING AND BLOW AT 25 TO 35 MPH, WITH GUSTS TO NEAR 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 12
2 follow-up statements
000 WWUS73 KDDC 311639 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1139 AM CDT TUE MAR 31 2009 ...STRONG NORTHWEST WINDS WILL CONTINUE INTO THIS AFTERNOON... .STRONG NORTHWEST WINDS WILL CONTINUE OVER PARTS OF WEST CENTRAL AND SOUTHWEST KANSAS THROUGH THE EARLY AFTERNOON HOURS. THE WINDS ARE THE RESULT OF A STRONG PRESSURE GRADIENT BEHIND A STRONG SURFACE LOW PRESSURE AREA THAT IS DEPARTING THE REGION TO THE NORTHEAST. KSZ063>065-077>079-010000- /O.EXA.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/ FINNEY-HODGEMAN-PAWNEE-GRAY-FORD-EDWARDS- INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE... HANSTON...LARNED...BURDETT...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...KINSLEY...LEWIS 1139 AM CDT TUE MAR 31 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH CAN BE EXPECTED FROM KALVESTA AND CIMARRON THROUGH DODGE CITY...KINSLEY AND LARNED. THE STRONG WINDS WILL CONTINUE AT LEAST INTO THE EARLY AFTERNOON HOURS BEFORE SLOWLY TAPERING OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ030-031-043>046-010000- /O.CON.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER 1139 AM CDT TUE MAR 31 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. NORTHWEST WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH AT TIMES. THE STRONG WINDS SHOULD CONTINUE AT LEAST INTO THE EARLY AFTERNOON HOURS BEFORE SLOWLY TAPERING OFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && GERARD $$
000 WWUS73 KDDC 312032 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT TUE MAR 31 2009 ...NORTHWESTERLY WINDS DIMINISHING... .AS A STRONG LOW PRESSURE SYSTEM MOVES OFF TO THE NORTHEAST...THE PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS WILL RELAX. THIS WILL ALLOW NORTHWESTERLY WINDS TO DECREASE LATE THIS AFTERNOON AND EVENING. KSZ030-031-043>046-063>065-077>079-312145- /O.CAN.KDDC.WI.Y.0018.000000T0000Z-090401T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-GRAY-FORD- EDWARDS- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN... KINSLEY...LEWIS 332 PM CDT TUE MAR 31 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. NORTHWESTERLY WINDS HAVE DIMINISHED INTO THE 15 TO 25 MPH RANGE LATE THIS AFTERNOON. THE WINDS WILL CONTINUE TO DECREASE INTO THE EVENING...BECOMING LIGHT AND TURNING SOUTH AFTER MIDNIGHT. $$ 26
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 30, 4:45 PM CDT, 9 hours 51 minutes earlier.
Area forecast discussion, Mar 30, 4:45 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 445 PM CDT MON MAR 30 2009 .DISCUSSION... DAYS 1-2... PRECIP CHANCES TONIGHT AND WEDNESDAY ALONG WITH WINDS WILL BE THE MAIN FORECAST PROBLEMS. 12Z UPPER AIR DATA AND WV LOOP SHOW A VIGOROUS UPPER LOW OVER THE CENTRAL ROCKIES WITH 100 M HEIGHT FALLS OVER GJT. THIS LOW IS COMING IN FURTHER NORTH AND WITH LESS MOISTURE TO WORK WITH IN COMPARISON TO FRIDAYS SYSTEM. DESPITE THIS, A DECENT BAND OF SNOW HAS MOVED FROM COLORADO INTO FAR WESTERN KS DURING THE PAST FEW HOURS. THIS MATCHES WELL WITH THE 700MB DEFORMATION ZONE THAT THE NAM HAS OVER OUR WESTERN COUNTIES AROUND 18-21Z. THIS MID LEVEL DEFORMATION SEEMS TO WEAKEN AT LEAST ON THE NORTHERN END OF IT INTO THIS EVENING. WILL CONTINUE WITH LIKELY POPS IN THE FAR WEST FOR LATE THIS AFTERNOON, AND LOWER THE PROBABILITIES IN THE BAND AS IT HEADS EAST. BY THE TIME IT REACHES THE AREA FROM DDC EASTWARD, THINK THAT NOT MUCH WILL BE REACHING THE GROUND JUDGING FROM MODEL SOUNDINGS. MODEL SOUNDINGS OVER OUR SOUTHEASTERN COUNTIES ALSO DO NOT SHOW MUCH ELEVATED CAPE AND ABSOLUTELY NO SFC BASED CAPE, SO WILL REMOVE MENTION OF THUNDERSTORMS AND JUST HAVE A SLIGHT CHANCE FOR RAIN OR SNOW IN THE EAST. ANY PRECIP SHOULD END BY MIDNIGHT AS THE SYSTEM HEADS OFF TO THE EAST. WINDS HAVE BEEN FINALLY PICKING UP NEAR AND BEHIND THE SNOW BAND, SO WILL CONTINUE THE WIND ADVISORY WE HAVE GOING THROUGH THIS EVENING. THE UPPER TROUGH WILL MOVE OUT INTO THE CENTRAL PLAINS TONIGHT, LEAVING US IN NW FLOW ALOFT BEHIND THE SYSTEM TOMORROW. AS THE SFC LOW MOVES OFF TO THE EAST, WESTERLY WINDS COULD GET CLOSE TO ADVISORY CRITERIA ACROSS NORTHERN KS. NAM AND RUC HAVE HYS GETTING CLOSE TO 25 KTS FOR A BRIEF PERIOD AROUND 15Z. HOWEVER, THE SREF IS NOT AGGRESSIVE ON WINDS, AND THERE COULD BE SOME CONFUSION WITH OUR CURRENT WIND ADVISORY. WILL HOLD OFF ON ANY WIND HEADLINES FOR NOW. THE NEXT SHORTWAVE TROUGH WILL BE ROTATING INTO THE ROCKIES BY TUESDAY NIGHT, WITH A WEAK LEE TROUGH REDEVELOPING. THE SHORTWAVE WILL EJECT INTO CO BY WEDNESDAY, WITH THE SFC LOW DEEPENING OVER THE PANHANDLE. THERE IS SOME DIFFERENCE IN EXACTLY WHEN AND WHERE MODELS PUSH DOWN THE SFC BOUNDARY ON THE NORTH SIDE OF THE LOW. THE GFS APPEARS TO BE FASTER AND FURTHER SOUTH AND THE NAM. THE NAM IS ALSO SLOWER ON BRINGING PRECIP OUT OF CO WEDNESDAY AFTERNOON, WHICH IS IN PRETTY GOOD AGREEMENT WITH THE HIGH-RES ECMWF AND UKMET. LOWERED THE POPS A BIT, AS IT LOOKS LIKE MOST OF THE ACTIVITY WITH THE SYSTEM WILL BE AFTER 00Z ON THURSDAY. AS FOR TEMPERATURES, THERE SHOULD BE SOME GOOD COLD AIR ADVECTION BEHIND THE FRONT TONIGHT, SO WILL CONTINUE TO KEEP LOWS IN THE 20S. 850MB TEMPS WILL BE IN THE SINGLE DIGITS TOMORROW, BUT THERE SHOULD BE A DECENT AMOUNT OF SUNSHINE AND DOWNSLOPING TO THE WINDS. WILL CONTINUE TO KEEP HIGHS IN THE 50S, TRYING TO KEEP THE HEAVY SNOW BAND IN OUR SOUTHEAST A BIT COOLER. LOWS TUESDAY NIGHT SHOULD BE MAINLY IN THE UPPER 20S TO LOW 30S. TEMPS ON WEDNESDAY WILL BE VERY TRICKY DEPENDING ON WHEN THE BOUNDARY COMES DOWN AND JUST HOW MUCH CLOUD COVER WE GET. WILL KEEP HIGHS IN THE 50S FOR NOW. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY ACTIVE WEATHER PATTERN IN THE EXTENDED PERIOD. A BROAD LONGWAVE RIDGE IS FORECAST TO CONTINUE OVER THE EASTERN PACIFIC WITH THE MEAN LONGWAVE TROUGH POSITIONED OVER NORTH AMERICA. A STRONG UPPER LEVEL SHORTWAVE TROUGH IN THE FLOW WILL BE DIVING INTO THE CENTRAL AND SOUTHERN PLAINS LATE WEDNESDAY WITH A STRONGER WAVE DIGGING INTO THE SOUTHWESTERN STATES ON FRIDAY AND THEN HEADING OUT INTO THE CENTRAL PLAINS THROUGH THE WEEKEND. THE FIRST WAVE DIVES PRETTY FAR SOUTH FROM NEW MEXICO ACROSS THE RED RIVER VALLEY. THE GFS AND ECMWF SHOW 850 TEMPERATURES STAYING ABOVE ZERO UNTIL AFTER THE PRECIPITATION MOVES THROUGH SO WILL KEEP THE PRECIPITATION IN LIQUID FORM. HAVE ALSO LOWERED POPS OVER THE NORTHERN CWA DUE TO THE MORE SOUTHERN TRACK OF THE WAVE. FOR THE SYSTEM NEXT WEEKEND...THE MODELS ARE NOT TRENDING ONE WAY OR THE OTHER REGARDING THE STRENGTH OF THE SYSTEM WITH THE MODELS SHOWING A MINIMALLY CLOSED SYSTEM. IN ADDITION...THE MODELS HAVE THE TRACK OF THE SYSTEM ANYWHERE FROM THE OKLAHOMA BORDER TO AS FAR NORTH AS CENTRAL KANSAS. THIS IS NOT A REAL FAVORABLE TRACK FOR SIGNIFICANT PRECIPITATION IN SOUTHWEST KANSAS. THE MODELS ARE STILL SHOWING SOME RUN TO RUN DISCONTINUITY HOWEVER AND THEY WILL PROBABLY CONTINUE TO DO SO FOR THE NEXT FEW DAYS. WILL KEEP THE CHANCE POPS GOING FOR RAIN AND/OR SNOW NEXT WEEKEND. ALL THE MODELS CONTINUE TO HINT AT ANOTHER STRONG SYSTEM MOVING INTO THE CENTRAL CONUS IN THE EARLY PART OF WEEK TWO WHICH THEY HAVE BEEN SHOWING THIS FOR THE PAST FEW DAYS. HARD TELLING AT THIS TIME WHETHER THE GREATEST PRECIPITATION WITH THIS WILL BE HERE OR TO THE SOUTH. FOR NOW WILL HOLD ON TO THE NEAR NORMAL TEMPERATURES AND PRECIPITATION. && .AVIATION... A BAND OF LIGHT TO MODERATE SNOW WITH MVFR TO OCCASIONALLY IFR CIGS AND VSBYS CAN BE EXPECTED AROUND GARDEN CITY FROM 21Z TO 00Z WITH DETERIORATING CONDITIONS SPREADING INTO THE DODGE CITY AND HAYS AREAS BETWEEN 23Z AND 01Z. CIGS AND VSBYS SHOULD BE IMPROVING AFTER 02Z-04Z. GUSTY NORTHWEST WINDS AT 25-30 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED AS WELL. THE WINDS SHOULD BE DIMINISHING INTO THE 15 TO 10 TO 20 KNOT RANGE AFTER 04Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 52 32 58 / 20 10 0 20 GCK 26 54 29 56 / 30 10 0 20 EHA 25 56 32 57 / 20 10 0 20 LBL 27 56 31 58 / 20 10 0 20 HYS 28 53 28 55 / 20 10 0 20 P28 30 52 34 59 / 20 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 043>045-061>063-074>076-084-085. WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ031-046- 064>066-077>081-086>090. && FN26/02/02
Hazardous weather outlook, Mar 30, 7:57 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 757 PM CDT MON MAR 30 2009 KSZ030-031-043>046-061>066-074>081-084>090-010100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 757 PM CDT MON MAR 30 2009 /657 PM MDT MON MAR 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.